Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 7, 2018, 10:00 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 10:00 PM EDT (02:00 UTC)
- Expired
- Aug 7, 2018, 10:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
988 WUUS53 KGRR 080200 SVRGRR MIC077-159-080230- /O.NEW.KGRR.SV.W.0029.180808T0200Z-180808T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 1000 PM EDT TUE AUG 7 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southeastern Van Buren County in southwestern Michigan... Southwestern Kalamazoo County in southwestern Michigan... * Until 1030 PM EDT. * At 959 PM EDT, a severe thunderstorm was located near Mattawan, or 6 miles west of Portage, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kalamazoo... Portage... Westwood... Vicksburg... Mattawan... Schoolcraft... Comstock Northwest... Comstock... Oshtemo... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4208 8580 4226 8583 4234 8546 4207 8541 TIME...MOT...LOC 0159Z 262DEG 13KT 4219 8572 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ BORCHARDT
1 follow-up statement
403
WWUS53 KGRR 080210
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1010 PM EDT TUE AUG 7 2018
MIC159-080220-
/O.CAN.KGRR.SV.W.0029.000000T0000Z-180808T0230Z/
Van Buren MI-
1010 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAN BUREN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4212 8574 4228 8576 4234 8546 4212 8542
TIME...MOT...LOC 0210Z 262DEG 13KT 4219 8568
$$
MIC077-080230-
/O.CON.KGRR.SV.W.0029.000000T0000Z-180808T0230Z/
Kalamazoo MI-
1010 PM EDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL KALAMAZOO COUNTY...
At 1010 PM EDT, a severe thunderstorm was located near Portage,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kalamazoo... Portage... Westwood...
Vicksburg... Schoolcraft... Comstock Northwest...
Comstock... Oshtemo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 8574 4228 8576 4234 8546 4212 8542
TIME...MOT...LOC 0210Z 262DEG 13KT 4219 8568
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
BORCHARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:54 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 7, 7:54 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 754 PM EDT Tue Aug 7 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 145 PM EDT Tue Aug 7 2018 Most areas should see at least some rain (showers) overnight with a few locations seeing a thunderstorm or two. This is thanks to wave on the front to our south moving through the area during the mid to late evening hours. Wednesday may start out with area of fog, possibly locally dense but that should clear up by mid morning. Isolated thunderstorms are possible east of US-131 in the afternoon. A rather weak cold front comes through the area Thursday and that may trigger a few thunderstorms but this will not be an all day rain event. Most locations may not even see the showers that do develop. Over the weekend an upper level system stalls near Michigan so that would mean afternoon thunderstorms near and east of US-131 from Saturday through at least Monday. For the next week and beyond that expect highs in the 80s and lows mostly in the 60s. && .SHORT TERM...(This evening through Thursday night) Issued at 323 PM EDT Tue Aug 7 2018 Expect a period of showers and a few thunderstorms tonight as a decent looking mid level shortwaves moves through the area. This will bring most areas at least some rain once again. There is enough instability and the precipitable water surges to between 1.75 and 2.00 inches this evening over our southern and central CWA ahead of this system. The high resolution models show narrow bands of 1.5 to 3.0 inches of rain tonight. Typically when these models forecast that sort of rainfall it does happen. It should be pointed out that most area will see much less than that, most areas should see around a .10 to .33 inches of rain tonight. Once that is done surface high pressure builds in but we still have an upper trough overhead so there will be cold air aloft and that will mean afternoon thunderstorms inland of US-131. These storms will only be scattered. Thursday a digging upper level jet will push a cold front through the area. Some models have capes near 4000 j/kg ahead of this front and given the strong dynamics, and some moisture to work with, I do believe we will get scattered to numerous showers/thunderstorms ahead of it during the day Thursday. Bottom line is slightly above normal temperatures through Thursday. Expect showers tonight but mostly dry weather Wed into Thursday with just a few storms with the front on Thursday. .LONG TERM...(Friday through Tuesday) Issued at 323 PM EDT Tue Aug 7 2018 Expect slightly above normal temperatures through all of next week. I do not at this point see any major storm systems but there is that closed upper low most of the long range models have been forecasting for over a week now, that will remain near our area through the weekend into at least the middle of next week. This means afternoon instability thunderstorms each day but it should not rain during the early to mid morning hours on any of these days. Later next week another upstream jet core boots the system out. That would result in more warm weather but less of a chance of afternoon thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 754 PM EDT Tue Aug 7 2018 Our main items of interest for the 00z set of forecasts are rain showers/thunder into the early overnight hours, and then fog/stratus potential late in the night and Wed morning. Rain showers are in the process of overspreading the terminals as of 2345z this evening. The showers are diminishing as it is encountering dry lower levels, evidenced by the cigs of around 7-10k feet at many airports. Thunder has dissipated quite a bit compared to earlier when the pcpn was over IL. We have left a brief mention of VCTS for the I-94 terminals for a couple of hours this evening based on the latest radar trends. Elsewhere we expect mainly showers. The pcpn will gradually move out after midnight. Some MVFR cigs will be possible with the wave. Then, we expect the clouds to clear out some, and some fog to possibly form with light winds, especially inland. This is quite uncertain as to the degree of fog, but we have hit it harder S and E where rain will move out later and winds will be lighter. Fog and low clouds will gradually dissipate and lift Wed morning to VFR, and then clear out later in the period. && .MARINE... Issued at 145 PM EDT Tue Aug 7 2018 I do not expect Small Craft Advisory criteria to be met through this coming weekend. The surface pressure pattern is just to weak. While a front does come through Thursday it does not really bring in much cool air so that tells me we will not be creating significant waves. && .HYDROLOGY... Issued at 145 PM EDT Tue Aug 7 2018 Recent rainfall has brought area river levels to around normal for the time of year, which is much below bankfull. Abnormally dry conditions continue over much of Lower Michigan, especially in the greater Lansing region and to the east and north. The U.S. Drought Monitor shows a moderate drought over that area. Showers and thunderstorms will be possible from time to time through the week with locally heavy rain. Some ponding of water is possible, but the flood potential is low due to the scattered nature of the convection. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...WDM AVIATION...NJJ HYDROLOGY...WDM MARINE...WDM
Hazardous weather outlook, Aug 7, 3:31 AM EDT, 18 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 331 AM EDT Tue Aug 7 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 331 AM EDT Tue Aug 7 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Locally dense fog with visibility less than 1/4 of a mile is possible through 9 AM. Scattered thunderstorms are possible this afternoon. More widespread thunderstorms are possible tonight. A few storms may produce heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered afternoon shower and thunderstorms are possible starting Thursday and lasting through the weekend. A few storms on Thursday may be strong with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LMZ844>849-080745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 AM EDT Tue Aug 7 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon. More widespread thunderstorms are possible tonight. A few storms may produce heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered afternoon shower and thunderstorms are possible starting Thursday and lasting through the weekend. A few storms on Thursday may be strong with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BORCHARDT
In the hours before
Special weather statement, Aug 7, 9:43 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
943 PM EDT TUE AUG 7 2018
MIZ064-065-071>073-080245-
Kalamazoo MI-Calhoun MI-Allegan MI-Barry MI-Van Buren MI-
943 PM EDT TUE AUG 7 2018
...SHOWERS WITH VERY HEAVY RAIN...
At 941 PM EDT, Doppler radar was tracking showers with very heavy
rainfall. These showers were moving east northeast at 20 mph.
Very heavy rainfall rates of 1 to 2 inches per hour are possible
with these showers. In addition, gusty winds are possible under the
heaviest downpours.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Allegan... Plainwell... Paw Paw...
Westwood... Battle Creek... Otsego...
Vicksburg... Galesburg... Mattawan...
Lawton... Nashville... Schoolcraft...
Climax... Richland... Martin...
Brownlee Park... Comstock Northwest...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occuring with these showers and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4258 8600 4269 8508 4242 8507 4207 8530
4207 8593
TIME...MOT...LOC 0143Z 243DEG 16KT 4223 8585
BORCHARDTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:43 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 62 min |
| Aug 7, 10:29 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 31 min |
| Aug 7, 10:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 43 min |
| Aug 7, 11:17 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 58 min |
| Aug 8, 12:59 AM EDT | Areal Flood Advisory | GRR | Ingham | 42 min |
| Aug 8, 1:37 AM EDT | Areal Flood Warning | GRR | Ingham | 6 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.